High Wind, South Campbell
- When
- March 10, 3:00 PM MST to 5:00 PM MST
- Where
- South Campbell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Strong southwesterly winds developed during the afternoon and early evening hours across much of southern Campbell County. Sustained winds of 30 to 45 mph and gusts near 60 mph occurred during the late afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong southwesterly winds developed during the afternoon and early evening hours across much of southern Campbell County. Sustained winds of 30 to 45 mph and gusts near 60 mph occurred during the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 10, 2:47 PM MST, 13 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
247 PM MST Fri Mar 10 2023
.DISCUSSION...(This Evening Through Friday)
Issued at 214 PM MST Fri Mar 10 2023
21Z upper level analysis has weak ridging across the Northern
Plains with upper low sliding east across the Pacific Northwest.
Considerable cloud cover is present ahead of the upper low across
the Northern Rockies into the Northern Plains. At the surface, low
pressure is found across the Yellowstone area, with strong
southerly boundary layer flow across the Northern Plains. Warmer
temperatures are slowly advecting north, with some 40s now into
northeastern Wyoming. Remainder of temperatures at 2pm are in the
20s across the SD plains, and some 30s are present across far
southwestern SD.
Pacific Northwest upper low crosses the Northern Rockies tonight,
as low pressure strengthens across eastern Montana. Strong
southerly boundary layer flow will continue tonight, with
temperatures continuing to rise or at least hold steady through
midnight. Winds will remain gusty, especially across northwestern
South Dakota, where the Wind Advisory will remain in effect
through late evening. As precip develops late tonight across
northwestern South Dakota, surface temperatures will likely remain
below freezing. With temperatures aloft slightly above freezing,
this will produce a period of light freezing rain from around
midnight through 6am. This area of freezing rain will transition
into far south central South Dakota after midnight, and persist
into Saturday morning. By mid morning, around a tenth of an inch
of ice accumulation will be possible from northwest through south
central South Dakota.
As this system shifts east of the area on Saturday, breezy west to
northwest winds will follow. A wind advisory looks likely again
for much of northwestern South Dakota Saturday afternoon into
early evening. Skies will become mostly sunny through the day,
with the exception of northwestern South Dakota where cloud cover
lingers. Temperatures will be slightly warmer, but remain below
seasonal averages. Warmest areas will be across southern South
Dakota.
Ridge begins to build across the western CONUS on Sunday, with
cold northwest flow continuing across the Northern Plains. Dry
conditions continue, but temperatures will remain in the 20s and
30s.
Western ridge finally shifts east into the Northern Plains for
early next week, with dry conditions expected, and warmer
temperatures finally being realized. Temperatures should be in the
30s and 40s Monday, 40s and 50s Tuesday, and 40s to around 50 for
Wednesday.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1038 AM MST Fri Mar 10 2023
MVFR cigs over parts of western SD will slowly improve to VFR late
morning into the afternoon - though some areas in far
northwestern and central SD may see MVFR/IFR conditions lingering
through tonight as -RA/-SN moves into the area. Southwesterly
winds will increase across NE WY/KGCC this afternoon, with gusts
in excess of 40 knots likely after 20z. Gusty southeast winds will
also move into NW SD this afternoon and evening with gusts up to
35 knots likely.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM MST this evening for SDZ001-002-012>014.
Winter Weather Advisory from 8 PM this evening to 5 AM MST
Saturday for SDZ001-002-013-014-032.
Winter Weather Advisory from midnight tonight to 9 AM CST
Saturday for SDZ046-047-049.
WY...High Wind Warning until 11 PM MST this evening for WYZ055.
&&
DISCUSSION...15
AVIATION...DyeHazardous Weather Outlook National Weather Service Rapid City SD 1045 AM MST Fri Mar 10 2023 SDZ024>032-041>044-046-047-049-072>074-WYZ054-056>058-071-111400- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1045 AM MST Fri Mar 10 2023 /1145 AM CST Fri Mar 10 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-111400- Southern Campbell- 1045 AM MST Fri Mar 10 2023 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Strong winds will impact the region this afternoon into tonight. Gusts could reach up to 60 mph. A High Wind Warning is in effect, see NPWUNR for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-111400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 1045 AM MST Fri Mar 10 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Gusty winds will impact northwestern South Dakota this afternoon into tonight. Gusts could reach up to 45 mph and some areas may experience hazardous travel with blowing snow. A Wind Advisory has been issued, see NPWUNR for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty westerly winds will develop Saturday afternoon. Gusts could reach 50 mph and patchy areas of blowing snow may cause hazardous travel conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 AM MST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM SNOW MOUNT RUSHMORE 43.88N 103.45W
03/09/2023 M0.5 INCH PENNINGTON SD CO-OP OBSERVER
24-HOUR SNOWFALL.
0600 AM SNOW 1 NNE EDGEMONT 43.31N 103.82W
03/10/2023 M0.5 INCH FALL RIVER SD CO-OP OBSERVER
24-HOUR SNOWFALL.
0600 AM SNOW 3 ENE KYLE 43.44N 102.14W
03/10/2023 M4.0 INCH OGLALA LAKOTA SD CO-OP OBSERVER
24-HOUR SNOWFALL.
0600 AM SNOW 8 E MARTIN 43.17N 101.57W
03/10/2023 M3.0 INCH BENNETT SD CO-OP OBSERVER
24-HOUR SNOWFALL.
0600 AM SNOW 1 NE DWTN RAPID CITY 44.10N 103.21W
03/10/2023 M1.0 INCH PENNINGTON SD COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW 9 ENE WEWELA 43.06N 99.61W
03/10/2023 M0.8 INCH TRIPP SD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 2 WSW HAMILL 43.59N 99.71W
03/10/2023 M2.1 INCH TRIPP SD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 4 NW PARMELEE 43.36N 101.09W
03/10/2023 M1.1 INCH TODD SD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 2 SSW NORRIS 43.45N 101.22W
03/10/2023 M1.0 INCH MELLETTE SD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 9 SE MEADOW 45.45N 102.07W
03/10/2023 M3.0 INCH PERKINS SD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 19 NNE CREIGHTON 44.50N 102.04W
03/10/2023 M1.0 INCH PENNINGTON SD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 6 NNW DWTN SPEARFISH 44.58N 103.90W
03/10/2023 M1.0 INCH LAWRENCE SD COCORAHS
24-HOUR SNOWFALL.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1214 PM MST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM NON-TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
03/10/2023 M52 MPH OGLALA LAKOTA SD ASOS
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM NON-TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
03/10/2023 M52 MPH OGLALA LAKOTA SD ASOS
0151 PM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
03/10/2023 M53 MPH CAMPBELL WY MESONET
&&
DYEThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075416.